Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 668, NWS Norman, OK

July 15, 20165 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 15, 2016, 9:24 PM CDT for 5 counties in Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 9:24 PM CDT (02:24 UTC)
Expired
Jul 15, 2016, 10:00 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Alfalfa County, OK, Harper County, OK, Major County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 67 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS54 KOUN 160224
SVROUN
OKC003-059-093-151-153-160300-
/O.NEW.KOUN.SV.W.0668.160716T0224Z-160716T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALFALFA COUNTY IN NORTHWESTERN OKLAHOMA...
  WOODS COUNTY IN NORTHWESTERN OKLAHOMA...
  WOODWARD COUNTY IN NORTHWESTERN OKLAHOMA...
  EASTERN HARPER COUNTY IN NORTHWESTERN OKLAHOMA...
  WESTERN MAJOR COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 1000 PM CDT

* AT 923 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES WEST OF AVARD TO 5 MILES WEST OF VICI...
  MOVING EAST AT 35 MPH. 59 MPH WINDS WERE MEASURED NEAR WOODWARD.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  WOODWARD...ALVA...CHEROKEE...MOORELAND...WAYNOKA...CARMEN...
  FORT SUPPLY...FREEDOM...ALINE...BURLINGTON...SHARON...DACOMA...
  MUTUAL...AMORITA...BYRON...LAMBERT...QUINLAN...DRIFTWOOD...
  SELMAN AND AVARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 9826 3671 9829 3616 9872 3617 9959
      3660 9960 3700 9939
TIME...MOT...LOC 0223Z 268DEG 30KT 3672 9895 3617 9940 

HAIL...0.75IN
WIND...70MPH
 
$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:33 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 15, 8:33 PM CDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
833 PM CDT FRI JUL 15 2016

.UPDATE...
Adjusted PoPs to account for complex moving into NW OK. See
discussion below.

&&

.DISCUSSION...
A severe complex of thunderstorms continues to move into NW OK
this evening. Significant wind gusts have already been reported
with this complex in KS and OK. Expect severe wind gusts to
continue over the next several hours as it dives south across
western OK, as LLJ intensifies. Although the hail threat is low
right now, expect it to increase as the storms move into a better
environment over western OK (mid level lapse rates ~8 C/km
effective bulk shear ~40 kt). Increased PoPs to categorical and
also bumped winds closer to the best performing HRRR solution. All
updated products have been sent.

RrBarnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  94  74  97 /  60  10   0   0
Hobart OK         74  99  75 100 /  80  10   0   0
Wichita Falls TX  75  99  76 100 /  50  10   0   0
Gage OK           70  96  74 100 /  80  10   0   0
Ponca City OK     73  90  76  97 /  50  20   0   0
Durant OK         75  96  75  96 /  20  10   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

26/03
Hazardous weather outlook, Jul 15, 8:12 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT FRI JUL 15 2016

OKZ004>048-050>052-TXZ083>090-170115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
812 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH EARLY SATURDAY.

LOCATION...
AN ENHANCED RISK COVERS AN AREA WEST AND NORTH OF A LINE FROM
FREEDOM AND CLINTON... TO HOBART AND ALTUS OKLAHOMA... TO GOODLETT
TEXAS. A SLIGHT RISK AREA IS WEST AND NORTH OF A LINE FROM
CHEROKEE AND WATONGA... TO LAWTON AND FREDERICK OKLAHOMA... TO
VERNON AND BENJAMIN TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THROUGH 3 AM
SATURDAY.

IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS AND 75 MPH WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WITH
SOME FLOODING IS ALSO POSSIBLE.

DISCUSSION...
A COMPLEX OF STORMS WILL CONTINUE TO MOVE SOUTH AND SOUTHEAST
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH EARLY
SATURDAY. THE MOST LIKELY AREAS TO BE AFFECTED WILL BE IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. SOME OF THE STORMS WILL BE
STRONG TO SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
BE PREPARE FOR SEVERE WEATHER OPERATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN OKLAHOMA
SATURDAY MORNING. A FEW STORMS MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

.HEAT...
AN UPPER LEVEL HIGH WILL BUILD OVER THE SOUTHERN AND CENTRAL
PLAINS SUNDAY INTO EARLY NEXT WEEK. THIS WILL BRING A PERIOD OF
HOT AND DRY WEATHER WITH SUNNY DAYS AND VERY WARM NIGHTS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 15, 4:26 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI JUL 15 2016

TXZ088-152200-
BAYLOR TX-
426 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAYLOR COUNTY UNTIL
500 PM CDT...

AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MILLERS CREEK RESERVOIR. THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3340 9940 3351 9945 3353 9923 3340 9917
TIME...MOT...LOC 2124Z 68DEG 1KT 3343 9928

..SPEG.
Special weather statement, Jul 15, 7:31 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT FRI JUL 15 2016

TXZ087-160100-
KNOX TX-
731 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
800 PM CDT...

AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED IN WESTERN HASKELL
COUNTY. ALTHOUGH THIS STORM WILL REMAIN SOUTH OF KNOX COUNTY...
OUTFLOW WINDS FROM THIS STORM MAY CREATE WINDS OF UP TO 50 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3340 9998 3352 9999 3347 9959 3340 9959
TIME...MOT...LOC 0029Z 293DEG 18KT 3322 9995

..SPEG.
Local storm report, Jul 15, 8:10 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     6 WNW LAVERNE           36.74N 100.00W
07/15/2016  E65 MPH          HARPER             OK   PUBLIC

&&

FM
Local storm report, Jul 15, 8:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
849 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     2 SW GAGE               36.30N 99.78W
07/15/2016  M59 MPH          ELLIS              OK   ASOS

&&

FM
Local storm report, Jul 15, 9:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     2 WSW WOODWARD          36.42N 99.42W
07/15/2016  M59 MPH          WOODWARD           OK   MESONET

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:25 PM CDTSevere Thunderstorm WarningOUNHarper50 min
Jul 15, 8:02 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward43 min
Jul 15, 8:40 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Roger Mills, Woods, Woodward50 min
Jul 15, 9:19 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills41 min
Jul 15, 9:47 PM CDTSevere Thunderstorm WarningOUNHarmon43 min
Jul 15, 9:58 PM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Custer, Dewey, Ellis, Major and 3 more47 min
Jul 15, 10:25 PM CDTSpecial Weather StatementOUNAlfalfa65 min
Jul 15, 10:34 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson41 min
Jul 15, 10:43 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Washita47 min
Jul 15, 10:56 PM CDTSevere Thunderstorm WarningOUNKiowa34 min
Jul 15, 11:13 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Tillman47 min
Jul 15, 11:25 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Comanche, Custer, Dewey, Kiowa and 1 more50 min
Jul 15, 11:40 PM CDTAreal Flood AdvisoryOUNCuster, Dewey, Washita3 hr
Jul 15, 11:59 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman46 min
Jul 16, 12:15 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Kiowa, Washita30 min
Jul 16, 12:43 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Jefferson, Kiowa and 3 more47 min
Jul 16, 1:27 AM CDTSpecial Weather StatementOUNCotton, Grady, Jefferson, Stephens33 min
Jul 16, 1:58 AM CDTSpecial Weather StatementOUNJefferson, Stephens32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.